Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

Have loss of energy, excessive weight gain and feeling tired. No relief from thyronorm. Suggestion

User rating for this question
Excellent
Answered by

Internal Medicine Specialist
Practicing since : 1996
Answered : 961 Questions
Question
Hi Doctor. My TSH was 6.2 and I had all the symptoms of hypothyrodism like loss of energy, feeling tired all the time, excessive weight gain. My doctor did not give me any medication. In 1.5 months TSH went up to 6.9. On my request doctor has given me Thyronorm 25. I dont see any improvement in my symptoms and after a couple of months, TSH has gone down to 5.9. What to do?
Posted Sat, 30 Mar 2013 in Thyroid Problem and Hormonal Problems
 
 
Answered by Dr. Prasad Akole 1 hour later
Dear XXXXXXX

Welcome and thanks for entrusting your query here at XXXXXXX

I am Dr. Prasad Akole (Critical Care Expert- http://bit.ly/Dr-Prasad-Akole) and am glad to address to your query here.

Your TSH was little above normal, but you had some suggestive symptoms. You say symptoms have not improved but TSH has.

To answer you exactly, I would request you more information, as thyroid is a complex problem.

Was a complete TFT (Thyroid Function Tests) profile done?
Is there any swelling/ enlargement in the front of the neck?
Do you notice any other symptoms? Any fever, muscle, joint pains?
What is your weight?
Was an ultrasound of the neck and a radionuclear thyroid scan done? Was any TPO (thyroperoxidase), anti-thyroid antibody measured?

Diagnosis and treatment of a thyroid abnormality is very complex. It needs detailed physical examination and cautious, stepwise lab evaluation.
Sometimes young persons get transient hypothyroidism with thyroiditis (inflammation) which may improve on its own over time. The TSH spontaneously returns to normal.

Please upload the above data and I will see what can be done.
It would greatly help if you could upload all the above requested info/ reports/ scans here using the uploading service available on this site just below the text box. You can email the reports / scans to
YYYY@YYYY
With subject- (Attn: Dr. Prasad Akole)

An endocrinologist may be involved in the evaluation.
Would be glad to answer any more queries here.

Thanks.
Above answer was peer-reviewed by
 
Follow-up: Have loss of energy, excessive weight gain and feeling tired. No relief from thyronorm. Suggestion 8 hours later
Thanks Dr. Akole. Please find more details below. I am trying to upload one comprehensive test report that was done.

Was a complete TFT (Thyroid Function Tests) profile done? Yes. T3-106, T4-6.4 (normal)

Is there any swelling/ enlargement in the front of the neck? none. But heavy neck due to weight gain

Do you notice any other symptoms? Any fever, muscle, joint pains? Muscle and joint pains are present due to which tests were done. muscle cramps and injuries are very common...

What is your weight? 87 KG (Height -5'8'')

Was an ultrasound of the neck and a radionuclear thyroid scan done? Was any TPO (thyroperoxidase), anti-thyroid antibody measured? No.

Please advise.
 
 
Answered by Dr. Prasad Akole 2 hours later
Thanks for the info XXXXXXX
I saw your reports.

Was your weight gain recent? How fast?

The lab shows only mild elevation of TSH and mild reduction in hemoglobin and indices (MCHC, MCH.).
Your vitamin D levels are significantly low, which can explain muscle pains, joint pains.

Are you initiated on D supplementation?

The TSH rise sometimes occurs in mild thyroid inflammation (thyroiditis) secondary to infections or autoimmunity. It is not serious.

I advise you to see a good endocrinologist for complete evaluation. You may be required to undergo anti-thyroid antibody test on blood and a thyroid scan if felt appropriate by the expert.

Most cases of thyroiditis may revert to normal over months. Your doctor was right initially for watchful expectancy and re testing TFT 2-3 months later (do free-t3, free T4) and ultrasensitive TSH.

You should get high dose vitamin D replacement and you should be better fast.
Weight reduction with diet and exercise is advised. Lipids (fat) are normal.

I hope to have answered your query satisfactorily. I would be glad to answer any further queries. Please ask for any clarifications before closing and rating this answer.
Take care and please keep me informed of your progress at http://bit.ly/Dr-Prasad-Akole
Good Luck! Thank you!!
Above answer was peer-reviewed by
 
Follow-up: Have loss of energy, excessive weight gain and feeling tired. No relief from thyronorm. Suggestion 9 hours later
Thanks a lot Dr. Akole.
To answer your queries : I have been on heavier side since i was in weight training and sports in college. But the weight has increased significantly in the past 2 years even with decrease of diet and apetite which reduced my energy.

I am taking Calceferol sachets (D-Rise) once a week for vitamin D. I have tried to go back to exercise but my body does not recover fast. If I push myself I get muscular injuries. I have been getting treated for back pain, shoulder pain, etc.. this was diagnosed later on. Any final suggestions you might wanna give?

I will definitely see an endocrinologist for complete evaluation.

Thank you so much again. Appreciate your help!
 
 
Answered by Dr. Prasad Akole 1 hour later
Ok. Then. You are on Vit D supplements.

Let me know the results of consultation. Ask if the tests I suggested are needed on examination.

Get well soon.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor